Flood, Halifax
- When
- June 8, 2:43 AM EST to June 11, 9:45 AM EST
- Where
- Halifax forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
The Dan River at South Boston crested almost 5 feet above flood stage at 11 AM on the 10th and almost a half a foot above flood stage at Paces at 345 AM on the 10th. The Roanoke River at Randoph crested a little over a foot above flood stage around 630 PM on the 18th and then again almost a half a foot above flood stage at 2 AM on the 10th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Minor flooding occurred in portions of the Roanoke River basin from the 8th through the 11th.The Dan River at South Boston crested almost 5 feet above flood stage at 11 AM on the 10th and almost a half a foot above flood stage at Paces at 345 AM on the 10th. The Roanoke River at Randoph crested a little over a foot above flood stage around 630 PM on the 18th and then again almost a half a foot above flood stage at 2 AM on the 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 2:20 AM EST, 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 320 AM EDT SUN JUN 8 2003 SMALL AREA OF SHRA...FEW TSRA...OVER SW MTNS OF VA IN THE THETA-E RIDGE. WILL HAVE CHC POPS EARLY FOR SCR SHRA IN THE MTNS. ALL MODELS SHOW THE THETA-E RIDGE SETTING UP ALONG THE BLUE RIDGE LATER TODAY...AND DESPITE SOME MID-UPPER LEVEL DRYING...WITH A SE-S LOW LEVEL WIND...I EXPECT WITH SOME HTG THAT SCT CONVECTION WILL DEVELOP IN THE FOOTHILLS AND THEN DRIFT ENEWD ARND 20 KTS LATE THIS AFT/EARLY THIS EVE INTO THE PIEDMONT. BEST CHC FOR CONVECTION FURTHER WEST INTO THE MTNS WILL BE WITH WHATEVER PREFRONTAL MAKES IT INTO THE CWA THIS EVE- BEST CHC SE WV CLOSER TO THE UPPER FORCING. CLEARING LATE TONITE...BUT WITH A WEST WIND TEMPS WILL STAY FAIRLY MILD- ESPEC IN THE EAST. DESPITE WEAK CAA AT 850 MBS...WEST DOWNSLOPE WIND SHUD BRING WARMER TEMPS MON IN THE EAST LIKE THE MOS SHOWS. NEXT CHC FOR PCPN LOOKS TO BE LATE WED AFT WITH THE APPCH OF A FNT FROM THE NORTH. THIS PATTERN...FNT APPCHNG FROM THE NORTH... CAN BRING WARMER THAN EXPECTED TEMPS. IN ADDITION 850 MB TEMPS ARE PROGGED TO BE +18C. HAVE RAISED MAX TEMPS 3 TO 5 DEGS FOR WED. NO OTHER CHANGES. .RNK... NC...NONE. VA...NONE. WV...NONE. JJ
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-080900- HAZARDOUS WEATHER OUTLOOK...UPDATED TO REMOVE FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 738 PM EDT SAT JUN 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR THE DAN RIVER...FROM DANVILLE DOWNSTREAM TO SOUTH BOSTON. SEE WBCFLSRNK FOR DETAILS. SKYWARN SPOTTER ACTIVATION IS NOT NEEDED TONIGHT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WHP/SK
The national radar mosaic for the moment the first event began.
3 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330659, 5330660, 5330661.